Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 254, NWS Cleveland, OH

November 9, 2005Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Nov 9, 2005, 11:29 AM EST for Erie County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2005, 11:29 AM EST (16:29 UTC)
Expired
Nov 9, 2005, 12:30 PM EST
In force
61 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Erie County, PA

The radar

The Buffalo radar (KBUF), 149 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 091629
SVRCLE
PAC049-091730-
/O.NEW.KCLE.SV.W.0254.051109T1629Z-051109T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1129 AM EST WED NOV 9 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 1230 PM EST

* AT 1126 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  GIRARD...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE WATERFORD...ERIE UNION CITY AND CORRY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4214 8044 4196 8046 4184 7950 4209 7946

$$
2 follow-up statements
000 
WWUS51 KCLE 091703
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1202 PM EST WED NOV 9 2005

PAC049-091730-
/O.CON.KCLE.SV.W.0254.000000T0000Z-051109T1730Z/
ERIE PA-
1202 PM EST WED NOV 9 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 PM EST FOR ERIE
COUNTY...


AT 1157 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS 
LOCATED 10 MILES EAST OF ERIE...AND MOVING EAST AT 45 MPH. THREE 
QUARTER INCH HAIL WAS REPORTED AT THE ERIE AIRPORT WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CORRY...

LAT...LON 4214 8044 4196 8046 4184 7950 4209 7946

$$
000 
WWUS51 KCLE 091732
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1231 PM EST WED NOV 9 2005

PAC049-091741-
/O.EXP.KCLE.SV.W.0254.000000T0000Z-051109T1730Z/
ERIE PA-
1231 PM EST WED NOV 9 2005


...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY EXPIRED AT 1230 
PM EST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM.

LAT...LON 4214 8044 4196 8046 4184 7950 4209 7946

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 6:40 AM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Nov 9, 6:40 AM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
640 AM EST WED NOV 9 2005

.AVIATION(12Z-12Z)...
TSRA OVER NE OH/NW PA AHEAD OF A WARM FRONT STRETCHING FROM ERN WI
INTO CENTRAL OH.  TSRA WL MOV E OF FORECAST AREA WITHIN THE NEXT 2
HOURS. WARM FRONT FORECAST TO LIFT INTO NW PA BY LATE MORNING.  WILL
SEE AREAS OF MVFR CIG/VIS BR THIS MORNING.

THE SECOND PUNCH WILL BE THE COLD FRONT ACROSS CENTRAL IL...FORECAST
INTO TOL AREA BY EARLY AFTERNOON...AND INTO CLE BETWEEN 21-22Z.
COULD SEE SOME TSRA DEVELOPMENT NE OHIO LATE THIS AFTERNOON AHEAD OF
APPROACHING COLD FRONT.

BEHIND THE FRONT GUSTY WEST WINDS...WITH VFR CONDITIONS.

&&

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
WRMFNT INVOF A KORD-KHTS LN BASED ON WINDS.  WRMFNT SHOULD LIFT N OF
THE AREA BY 12Z WITH THE PSBL EXCEPTION OF KERI.  THRU THE MORNING
HOURS CWA IS IN THE WARM SECTOR BUT BY 16Z OR SO CDFNT WILL MOVE
INTO THE WRN COUNTIES OF THE CWA.  TRANSITION ACRS THE CWA WILL BE
QUICK WITH A 21Z POSITION OF NR KERI...SW TO KCAK VCNTY. CONVECTION
IS THE FIRST PROBLEM OF THE DAY.  ATTM WRMFNT IS ACTIVE ACRS THE
AREA ALTHOUGH CONVECTION HAS BEEN WELL BELOW SEVERE LIMITS.  WL KP
CAT POPS FOR THE CENTRAL AND EASTERN COUNTIES AND BACK OFF TO LKLY
IN THE WEST FOR THE MORNING.  FOR THE AFTN BLV THE CDFNT WILL BE
EAST OF THE TOL GROUP SO BLV ANY THREAT OF THUNDER WILL BE LOW.
THEREFORE HAVE BACKED OFF TO A CHC OF RW THERE.  ELSEWHERE...ALONG
AND AHEAD OF THE FRONT TSTM DVLPMT STILL LOOKS GOOD WITH ELEVATED
LIS OF -2 TO -4 IN THE WARM SECTOR AND CAPES AROUND 1000J/KG.  AS
FOR WINDS BLV ADVSRY CONDS WL LKLY EXIST BHND CDFNT.  WILL PLACE
WINDY CONDS IN FCST BUT ALLOW FOR THE ISSUANCE OF AN ADVSRY CLOSER
TO THE EVENT.  AFTER A BRIEF DRY SLOT LATE AFTN BHND THE FRONT LOW
LVL MSTR INCREASES AGAIN FOR TNGT ON THE BACK SIDE OF THE SYSTEM.
NOT EXPECTING SYNOPTIC PCPN AT THIS POINT ALTHOUGH DOWNWIND OF THE
LAKE SHOULD SEE LAKE EFFECT SHOWERS.  ALLOWED FOR A SLIGHT CHC IN
THE EVG BUT LATE EVG/AFTER MIDNIGHT ETA12 INCREASES LIFT ON THE SERN
LAKESHORE AS 850MB TEMPS DROP BELOW 0C...SO BLV LAKE EFFECT WILL
BECOME MORE SIGNIFICANT.  ATTM WL KP 30-40 POPS IN NE CWA FOR THE
SECOND HALF OF THE NIGHT AND KP LKLY/HIGH CHC FOR THURSDAY.
THURSDAY EVG/NIGHT TEMPS/THICKNESS SUGGEST PSBLTY OF SNOW MIXING
IN.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
FRIDAY AND SATURDAY THE GFS SHOWS UPPR RDG TO OUR WEST DRIFTING EAST
ACROSS THE AREA WHILE A SFC HIGH MOVES FROM THE LOWER OHIO VALLEY
EAST OFF THE CNTRL ATLANTIC CST.  AREA IS UNDER A FAIR BIT OF WARM
ADVN/ISENT LIFT THRU THE PD AND 400MB RH SHOWS UPPR MSTR MOVING ACRS
NRN OH FRIDAY AFTN WITH ANOTHER MORE SOLID SWATH OF UPPR MSTR FOR
SAT AFTN AHEAD OF DVLPG LOW MOVING OUT OF THE CNTRL PLAINS.  LATE
SAT NIGHT/SUNDAY IS NEXT CHC OF RAIN WITH THE LOW AS IT MOVE NE
THROUGH THE WRN LAKES.  ASOCD CDFNT MOVES THRU SUNDAY AFTN.  CRNT
FCST LIS ABV ZERO SO WL CONT WITH JUST CHC OF SHWRS.  SFC HIGH/DRY
AIR QUICK TO BUILD IN FOR SUNDAY NIGHT AND MONDAY SO WILL BOOST
MONDAY TO CHC AND BACK OFF MONDAY NIGHT TO A SLIGHT CHC IN
GRAPHICS.  TUESDAY ANOTHER CDFNT AND ANOTHER CHC OF RAIN SO WL KP
CRNT CHC POPS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...GALE WARNING LAKE ERIE THIS AFTERNOON THROUGH THURSDAY MORNING.
.PA...GALE WARNING LAKE ERIE THIS AFTERNOON THROUGH THURSDAY MORNING.

&&
SHORT TERM...TK
LONG TERM...TK
AVIATION...DJB
Hazardous weather outlook, Nov 9, 7:45 AM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH...CORRECTED
745 AM EST WED NOV 9 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101130-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
745 AM EST WED NOV 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
OHIO AND NORTHWEST PENNSYLVANIA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
NORTHEAST OHIO AND NORTHWEST PA...

LEZ142>149-162>169-101130-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
745 AM EST WED NOV 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN
LAKE ERIE TODAY. ALSO GALES ARE EXPECTED TO DEVELOP ON LAKE ERIE
THIS AFTERNOON AND CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 3:50 PM ESTWind AdvisoryCLECrawford, Erie5 hr
Nov 9, 4:09 PM ESTSevere Thunderstorm WarningCLEErie66 min
Nov 9, 5:05 PM ESTSevere Thunderstorm WarningCLECrawford40 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.